Patients Suffering Both Stevens-Johnson Syndrome and Liver Damage Face Higher Death Risk: Study
The findings of a new study shows that when medications cause both a Stevens-Johnson syndrome skin reaction and liver damage, patients have lowered chances of survival.
In a study published recently in the medical journal Hepatology, researchers from Bangalore, India found that more than a third of patients died when a drug reaction caused them to suffer both drug-induced liver injury (DILI) and either Stevens-Johnson syndrome (SJS) or the more dangerous version of SJS, toxic epidermal necrosis (TEN).
Stevens-Johnson Syndrome is a serious reaction that has been linked to a number of different medications, which involves the burning of the skin from the inside out, producing blisters, severe rash and often causing the skin to separate from the body. It also often results in vision loss or blindness.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.
The researchers collected data on 36 cases of Stevens-Johnson Syndrome or toxic epidermal necrosis among patients at a single clinical center in India from 1997 to 2015. Most of the cases were linked to what are considered “high risk” drugs, such as antiepileptic agents, sulfonamides, and antiretroviral drugs.
The study found that 36% of patients who suffered both liver problems and skin reactions died as a result. Those who suffered jaundice as a result of the liver problems had a 45.5% mortality rate. However, children and those with HIV suffered significantly lower death rates; 11% and 12.5%, respectively.
“DILI associated with SJS/TEN is rare and associated with a high death rate, particularly in those with jaundice; however, children and human immunodeficiency virus-infected individuals have a favorable outcome,” the researchers noted. “[A] small group of drugs contributed to a disproportioate number of cases, and causality….was highly probable in all cases.”
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.